Texas, 2017Damaging Wind in Texas, July 16, 2017
July 16, 2017 · NWS MAF · 1 event in 1 county or zone
There was an upper ridge over the southwest part of the country and the Central Plains. Plentiful moisture, daytime heating, and numerous outflow boundaries were across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper ridge over the southwest part of the country and the Central Plains. Plentiful moisture, daytime heating, and numerous outflow boundaries were across West Texas. These conditions resulted in thunderstorms with strong winds across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 16, 5:03 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 16, 5:03 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 PM CDT Sun Jul 16 2017
.DISCUSSION...Please see 00Z Aviation discussion below.
&&
.AVIATION...Thunderstorms with locally heavy rain and gusty winds
will wind down after sunset. It looks like KMAF will be free of
convection...but other TAF sites will have the threat of storms
for a few more hours. Heavy rain and gusty winds (with blowing
dust) will drop conditions to MVFR at times. After sunset VFR
conditions are expected at all TAF sites.
Strobin
&&
.PREV DISCUSSION... /issued 246 PM CDT Sun Jul 16 2017/
DISCUSSION...
Not many changes to the current forecast, as persistence rules. WV
imagery shows the inverted upper trough remains over Chihuahua,
nosing into the upper ridge to the north and stretched across the SW
CONUS. This will remain the focus of convection for the next few
days. However, West Texas and Southeast New Mexico remain between
two low-lvl theta-e ridges, one of which extends thru central Texas
and will be a focus for convection from the east for the next couple
of days. Area radars show convection on a boundary moving down from
the northeast, but hi-res models don't have a good handle on this
yet. In short, best chances in the east will be over the next
couple of days until the theta-e ridge weakens. Another inverted
trough is forecast to move up the Rio Grande Valley later in the
week, shifting the upper ridge east toward the MS Valley and leaving
the CWA on the SW periphery of the ridge. This will maintain
easterly upslope flow over the area, favoring convection each day
over the higher terrain/wrn mtns. Temps, out from the influence of
the ridge, will persist near normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 94 72 94 / 20 10 10 0
Carlsbad 69 95 71 95 / 10 10 10 10
Dryden 72 95 74 92 / 10 20 10 20
Fort Stockton 69 94 71 92 / 20 10 10 20
Guadalupe Pass 65 84 67 84 / 30 20 20 20
Hobbs 68 93 68 92 / 20 10 10 0
Marfa 61 85 62 84 / 40 40 20 50
Midland Intl Airport 72 94 72 94 / 20 10 10 0
Odessa 72 94 72 94 / 20 10 10 0
Wink 70 96 72 95 / 20 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
33/29/33
Hazardous weather outlook, Jul 16, 12:33 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Sun Jul 16 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
133 PM CDT Sun Jul 16 2017 /1233 PM MDT Sun Jul 16 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Showers and thunderstorms are possible today and tonight, especially
across the higher terrain and adjacent plains. The main threat is
moderate to heavy rainfall potentially resulting in areas of
localized flash flooding, though occasional lightning and gusty winds
will also be possible.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Thunderstorms will be possible through the work week mainly across
the west and southwest near the mountain regions. Locally heavy rain
will be possible with any storms, however, the probability for
widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Jul 16, 2:38 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT SUN JUL 16 2017
TXZ063-069-070-162115-
Reagan TX-Glasscock TX-Upton TX-
338 PM CDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK...REAGAN AND
EASTERN UPTON COUNTIES UNTIL 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stiles, or 18 miles north of Big Lake, moving west
at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Big Lake, Stiles, Midkiff, Texon, Bigby Corner, Best, Saint Lawrence,
Reagan County Airport and North Reagan Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3112 10186 3165 10206 3165 10178 3174 10177
3185 10139 3158 10127 3123 10127
TIME...MOT...LOC 2038Z 081DEG 23KT 3146 10144
29Thunderstorm Wind, Pecos
- When
- July 16, 5:03 PM CST
- Where
- Pecos County, 2 mi N of Coyanosa
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.199, -103.000
A thunderstorm moved across Pecos County and produced a 61 mph wind gust near Coyanosa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, July 16 to 17, 2017$128,000 · 60 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 20174 injured · $3,000 · 6 events
- Hail and Damaging Wind in Ohio, July 16, 2017$26,000 · 1.5 in hail · 10 events
- Flash Flood and Flooding in Ohio, July 16, 2017$3,000 · 1.75 in hail · 18 events
- Flooding in Indiana, July 16 to 21, 2017$20,000 · 2 events
- Damaging Winds in North Dakota, July 16, 2017$15,000 · 61 kt wind · 2 events
- Flash Flood and Damaging Winds in Georgia, July 16 to 17, 2017$14,000 · 50 kt wind · 4 events
- Damaging Wind in Arizona, July 16, 2017$15,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 16, 20171 in hail · 8 events
- Flash Flooding and Hail in South Carolina, July 16, 2017$1,000 · 55 kt wind · 8 events
- Waterspouts in South Atlantic Coastal Waters, July 16, 20176 events
- Hail and Damaging Wind in Ohio, July 16, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709798.